Ethicon Recalls Surgical Stapler

The FDA has announced a voluntary global recall of more than 157,000 Ethicon surgical staplers, due to problems with incomplete firing strokes that may cause faulty staple formation, potentially resulting in painful and severe internal complications for the patient.

An Ethicon surgical stapler recall was first announced in August, after reports surfaced where surgeons experienced problems that required them to abandon use of the device during surgery due to difficulty firing it.

On October 26, the FDA indicated that the action was categorized as a Class I recall for the Ethicon Endo-Surgery circular staplers, due to the potential risk it may pose for consumers.

These faulty medical devices are used in the surgical treatment of prolapse and hemorrhoids, where circular or semicircular stapling of anorectal tissue is needed.

Failure to complete the firing stroke of the stapler can result in severe pain, sphincter dysfunction, rectal wall damage, sepsis, bleeding, and occlusion of the rectal canal. Failure to complete the firing stroke can also result in poor staple formation, dehiscence of the rectal wall staple line and bleeding.

The recall affects the following products:

  • Ethicon PROXIMATE HCS Hemorrhoidal Circular Stapler and Accessories 33mm (Product Code: PPH01)
  • Ethicon PROXIMATE PPH Hemorrhoidal Circular Stapler and Accessories 33mm (Product Code: PPH03)
  • Ethicon TRANSTAR Circular Stapler Procedure Set (Product Code: STR10)

The recalled surgical staplers were manufactured by Ethicon, a subsidiary of Johnson and Johnson, between April 16, 2011 and July 24, 2012 and distributed from April 18, 2011 to July 23, 2012.

The initial Ethicon Endo-Surgery stapler recall was announced in August following complaints that the surgical staple guns were too hard to fire. In one case, a surgeon gave up trying to use the stapler mid-surgery due to frustration and an inability of the device to function

Class I recalls are the most serious type of recall and involve situations in which there is a reasonable probability that use of these products will cause serious adverse health consequences or death.

Health care professionals and consumers may report adverse reactions or quality problems they experienced using these products to MedWatch: The FDA Safety Information and Adverse Event Reporting Program either online, by regular mail or by FAX.

You May Also Like


GET HELP NOW!

  • This field is for validation purposes and should be left unchanged.



, ,

No comments yet.

Leave a Reply

GET HELP NOW!
  • This field is for validation purposes and should be left unchanged.
Latest Drug Injury News

Merck’s Falsification of Vaccine Data Exposed

Merk’s dirty little secret has been exposed. A pair of lawsuits, one filed by former employees of Merck and the other by doctors, alleged the company knew its mumps vaccine was less effective than the supposed 95 percent efficiency level. According to court documents the former virologists employed by Merck filed a whistleblower lawsuit four […]

Testosterone Therapy Linked To Heart-Attack, Stroke and Death

Millions of men have turned to testosterone therapy to treat symptoms of aging. However, they may not be aware that they are putting themselves at risk for heart attack or stroke. According to the latest study published in the journal PLOS ONE, researchers report that within 90 days of taking the hormone the risk of […]

What Is Doribax?

According to the FDA the antibacterial drug Doribax, that has been used to treat patients who develop pneumonia on ventilators, carries an increased risk of death and has a lower clinical cure rate by injection compared a similar drug known as Primaxin. What is Doribax? Doribax is an antibiotic that fights serious infections caused by […]

Is Using Tylenol or Ibuprofen During Pregnancy linked to ADHD?

What is a mother to do if she becomes ill during pregnancy?  The risks of consuming common drugs when pregnant are complex.  Although many doctors assure mothers that taking Tylenol is safe, a recent study by JAMA Pediatrics suggests otherwise.  The study found that mothers who used Tylenol for fever reduction while pregnant reported greater […]

Paxil Linked To Breast Cancer

City of Hope Cancer researchers indicate that a new test called the AroER Tri-Screen, desgined to look for drug side effects that could cause cancer, found a potential link between Paxil and breast cancer.  Paxil is a widely prescribed anti depressant. Research Researchers have found that Paxil has a weak estrogen effect that could increase […]

Latest Medical Device Injury News

Report Raises Concerns Over Heart Defibrillator Leads

The Food and Drug Administration (FDA) has just announced that they received a report that a St. Jude Durata cardiac defibrillator lead conductor became externalized; meaning the wire carrying electricity from the heart defibrillator to the heart was exposed through its insulation, a potentially dangerous and life-threatening defect.

HeartSine Class 1 Defibrillator Recall

HeartSine sent out a letter to customers in September, warning that the defibrillators may intermittently turn on and off, eventually depleting the battery.

FDA Medical Device Approval Based On Little Evidence

More than half of the high-risk cardiovascular devices approved in the past decade had no supporting active control data.

St. Jude Medical Gets FDA Warning

St. Jude Medical Inc. said it received a FDA warning about manufacturing and quality-control problems at its Sylmar, California, plant.

Hospira Still Facing Manufacturing And Regulatory Issues

Hospira has sent out 11 device notifications so far in 2013, including recall and device corrections. The company also said it sent notices to customers about some of its infusion pumps that had to either be recalled, fixed or adjusted.